U.S. flag An official website of the United States government
  1. Home
  2. Drugs
  3. Drug Safety and Availability
  4. FDA Drug Safety Podcasts
  5. FDA warns about serious breathing problems with seizure and nerve pain medicines gabapentin (Neurontin, Gralise, Horizant) and pregabalin (Lyrica, Lyrica CR)
  1. FDA Drug Safety Podcasts

FDA warns about serious breathing problems with seizure and nerve pain medicines gabapentin (Neurontin, Gralise, Horizant) and pregabalin (Lyrica, Lyrica CR)

FDA Drug Safety Podcast

Listen

Welcome to the FDA Drug Safety Podcast for health care professionals from the Division of Drug Information. On December 19, 2019 FDA is warning that serious breathing difficulties may occur in patients using gabapentin (brand names Neurontin, Gralise, Horizant) or pregabalin (brand names Lyrica, Lyrica CR) who have respiratory risk factors. These include the use of opioid pain medicines and other drugs that depress the central nervous system (or CNS), and conditions such as chronic obstructive pulmonary disease that reduce lung function. The elderly are also at higher risk.

Gabapentin and pregabalin are FDA-approved for a variety of conditions, including seizures, nerve pain, and restless legs syndrome. Pregabalin is a Schedule V controlled substance, which means it has a lower potential for abuse among the drugs scheduled by the Drug Enforcement Administration but may lead to some physical or psychological dependence.

Our evaluation shows that use of these gabapentinoid medicines, has been growing for prescribed medical use, as well as misuse and abuse. Gabapentinoids are often being combined with CNS depressants, which increases the risk of respiratory depression. There is less evidence supporting the risk of serious breathing difficulties in healthy individuals taking gabapentinoids alone.

We are requiring new warnings about the risk of respiratory depression be added to the prescribing information of the gabapentinoids and have required the drug manufacturers to conduct clinical trials to further evaluate their abuse potential, particularly in combination with opioids. Misuse and abuse of these products together is increasing and may increase the risk of respiratory depression.

Health care professionals should start gabapentinoids at the lowest dose and monitor patients for symptoms of respiratory depression and sedation when co-prescribing with an opioid or other CNS depressant as pairing an opioid with any CNS depressant will increase the risk of respiratory depression.

We reviewed several sources of data, including case reports submitted to FDA or published in the medical literature, observational studies, clinical trials, and animal studies. Among 49 case reports submitted to FDA from 2012 to 2017, 12 people died from respiratory depression with gabapentinoids, all of whom had at least one risk factor.

Side effects involving gabapentin, pregabalin, or other medicines should be reported to FDA’s MedWatch program at www.fda.gov/medwatch.

A link to the full communication detailing specific information for health care professionals and the complete Data Summary can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at druginfo@fda.hhs.gov

And follow us on Twitter @FDA_Drug_Info. Thank you for listening.

Related Information